Alert archive / Michigan / Frost Advisories in 2011
Frost Advisory 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this frost advisory at May 4, 2011, 2:25 PM EDT for 13 counties in Michigan. It took effect at May 5, 2011, 3:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2011, 2:25 PM EDT (18:25 UTC)
- In effect from
- May 5, 2011, 3:00 AM EDT
- Expired
- May 5, 2011, 8:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711 WWUS73 KGRR 041825 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 225 PM EDT WED MAY 4 2011 MIZ056>059-064>067-071>074-050230- /O.NEW.KGRR.FR.Y.0001.110505T0700Z-110505T1200Z/ OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...JENISON...GRAND RAPIDS...IONIA... ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 225 PM EDT WED MAY 4 2011 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY. IMPACTS... * SENSITIVE VEGETATION WILL LIKELY BE DAMAGED OR KILLED. HAZARDOUS WEATHER... * LIGHT WINDS AND CLEAR SKIES WILL ALLOW TEMPERATURES TO DROP INTO THE LOWER 30S BY 5 AM EDT. SOME LOW-LYING AREAS COULD DROP BELOW FREEZING. * TEMPERATURE SHOULD CLIMB ABOVE FREEZING BY 8 AM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ TJT
3 follow-up statements
660 WWUS73 KGRR 042140 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 540 PM EDT WED MAY 4 2011 MIZ050-050545- /O.EXA.KGRR.FR.Y.0001.110505T0700Z-110505T1200Z/ MUSKEGON- INCLUDING THE CITY OF...MUSKEGON 540 PM EDT WED MAY 4 2011 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY. IMPACTS... * SENSITIVE VEGETATION WILL LIKELY BE DAMAGED OR KILLED. HAZARDOUS WEATHER... * LIGHT WINDS AND CLEAR SKIES WILL ALLOW TEMPERATURES TO DROP INTO THE LOWER 30S BY 5 AM EDT. SOME LOW-LYING AREAS COULD DROP BELOW FREEZING. * TEMPERATURE SHOULD CLIMB ABOVE FREEZING BY 8 AM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ MIZ056>059-064>067-071>074-050545- /O.CON.KGRR.FR.Y.0001.110505T0700Z-110505T1200Z/ OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...JENISON...GRAND RAPIDS...IONIA... ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 540 PM EDT WED MAY 4 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY. IMPACTS... * SENSITIVE VEGETATION WILL LIKELY BE DAMAGED OR KILLED. HAZARDOUS WEATHER... * LIGHT WINDS AND CLEAR SKIES WILL ALLOW TEMPERATURES TO DROP INTO THE LOWER 30S BY 5 AM EDT. SOME LOW-LYING AREAS COULD DROP BELOW FREEZING. * TEMPERATURE SHOULD CLIMB ABOVE FREEZING BY 8 AM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ JK
681 WWUS73 KGRR 050140 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 940 PM EDT WED MAY 4 2011 MIZ050-056>059-064>067-071>074-050945- /O.CON.KGRR.FR.Y.0001.110505T0700Z-110505T1200Z/ MUSKEGON-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...JENISON...GRAND RAPIDS... IONIA...ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 940 PM EDT WED MAY 4 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY... IMPACTS... * SENSITIVE VEGETATION WILL LIKELY BE DAMAGED OR KILLED. HAZARDOUS WEATHER... * LIGHT WINDS AND CLEAR SKIES WILL ALLOW TEMPERATURES TO DROP INTO THE LOW TO MID 30S BY 5 AM EDT. SOME LOCAL LOW-LYING AREAS COULD DROP BELOW FREEZING. * ANY FROST WILL QUICKLY MELT OFF JUST AFTER SUNRISE ON THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
679 WWUS73 KGRR 050813 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 413 AM EDT THU MAY 5 2011 MIZ050-056>059-064>067-071>074-051200- /O.CON.KGRR.FR.Y.0001.000000T0000Z-110505T1200Z/ MUSKEGON-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...JENISON...GRAND RAPIDS... IONIA...ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 413 AM EDT THU MAY 5 2011 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... IMPACTS... * SENSITIVE VEGETATION WILL LIKELY BE DAMAGED OR KILLED. HAZARDOUS WEATHER... * LIGHT WINDS AND CLEAR SKIES ARE ALLOWING TEMPERATURES TO DROP BACK INTO THE LOW TO MID 30S THIS MORNING. FROST IS BEGINNING TO FORM AT THE SURFACE ACROSS THE AREA. * ANY FROST WILL QUICKLY MELT OFF JUST AFTER SUNRISE THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 4, 1:08 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 4, 1:08 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 108 PM EDT WED MAY 4 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(358 AM EDT WED MAY 4 2011) HIGH PRESSURE WILL BUILD IN ACROSS THE AREA TODAY AND TONIGHT. THIS WILL BRING A LOT MORE SUNSHINE TO THE AREA COMPARED TO THE LAST COUPLE OF DAYS ALONG WITH MILDER WEATHER. LIGHT WINDS AND A DRY AIR MASS WITH THE HIGH WILL ALLOW TEMPERATURES TO FALL OFF QUICKLY TONIGHT. FROST LOOKS LIKELY ACROSS MOST OF THE AREA. THE NEXT SYSTEM THAT WILL IMPACT THE AREA WILL BE A FRONTAL SYSTEM THAT WILL BEGIN TO MOVE IN LATE ON THURSDAY. SOME LIGHT RAIN SHOWERS WILL MOVE IN TOWARD THURSDAY EVENING AND INTO FRIDAY. && .SHORT TERM...(358 AM EDT WED MAY 4 2011) (TODAY THROUGH FRIDAY) MAIN CHALLENGES THROUGH THE SHORT TERM PORTION OF THE FCST INCLUDE FROST POTENTIAL FOR TONIGHT AND THEN PCPN CHCS FROM THU THROUGH FRI IN ASSOCIATION WITH THE NEXT SYSTEM EXPECTED TO IMPACT THE AREA. THE LAST EFFECTS FROM THE UPPER LOW THAT HAS BEEN IN CONTROL OF THE WX ACROSS MI THE LAST COUPLE OF DAYS ARE CURRENTLY MOVING THROUGH THE CWFA EARLY THIS MORNING. THESE EFFECTS ARE IN THE FORM OF STRATOCU THAT IS IN THE PROCESS OF BREAKING UP AND MOVING OUT AS THE CYCLONIC FLOW/COLD POOL ALOFT IS SHIFTING EAST OF THE AREA. WE SHOULD SEE A GOOD DEAL OF SUNSHINE TODAY WITH MODERATING TEMPS AS WARM ADVECTION TAKES PLACE ALOFT. WE SHOULD SEE TEMPS APPROACH 60 ACROSS INLAND AREAS WITH H850 TEMPS AROUND 2-3C. FROST IS LOOKING LIKE A GOOD POTENTIAL FOR TONIGHT FOR MOST OF THE AREA AS HIGH PRESSURE MOVES OVERHEAD. LIGHT WINDS...CLEAR SKIES...AND A DRY AIR MASS WILL LEAD TO VERY GOOD RADIATIONAL COOLING CONDITIONS. DRY AIR ALSO EXPECTED TO MIX DOWN TODAY WILL ONLY HELP THE CAUSE FOR COLD TEMPS TONIGHT. WE EXPECT THE SRN HALF OF THE CWFA TO APPROACH FREEZING...WHILE MANY NRN LOCATIONS WILL SEE TEMPS IN THE 20S. FROST LOOKS LIKE A GOOD BET EVERYWHERE...ALTHOUGH THE GROWING SEASON HAS NOT OFFICIALLY BEGAN YET UP NORTH. WE WILL LET THE DAY SHIFT WATCH TRENDS TODAY AND MAKE THE FINAL DETERMINATION AS TO WHAT HEADLINES ARE NEEDED AND WHERE THEY ARE NEEDED. MOST OF THE DAY ON THU WILL BE DRY ACROSS THE AREA. MODELS HAD BEEN INDICATING THAT RAIN LOOKED LIKELY TO MOVE IN DURING THE AFTERNOON HOURS ACROSS MOST OF THE CWFA. THE MODELS HAVE DELAYED THE TIMING OF THE RAIN MOVING IN ACROSS THE AREA UNTIL VERY LATE THU AFTERNOON AND THU EVENING. EVEN THIS IS NOT THE BEST CHC. THE BEST CHC WILL COME IN OVERNIGHT THU NIGHT AS THE DIMINISHING LLJ AXIS MOVES ACROSS THE CWFA. MOISTURE ADVECTION IS NOT IMPRESSIVE...HOWEVER THERE DOES LOOK TO BE ENOUGH ALONG WITH THE UPPER WAVE TO PRODUCE A LIKELY CHC OF LOWER QPF ACROSS THE CWFA. ELEVATED INSTABILITY DOES NOT LOOK SUFFICIENT AT THIS TIME TO JUSTIFY A MENTION OF THUNDER AS IT WILL BE IN THE PROCESS OF WEAKENING. THE HEAVIEST OF THE RAIN SHOWERS SHOULD BE MAINLY EAST OF THE CWFA BY 12Z FRI MORNING. THIS IS THE CASE BECAUSE THE SFC FRONT WILL BE NEAR U.S.-127 BY 12Z FRI. WE DO HAVE THE HIGHEST POPS IN THE EAST FIRST THING FRI MORNING WITH THIS IN MIND. WE WILL MAINTAIN A LOW CHC OF RAIN SHOWERS THEN FOR THE REMAINDER OF THE DAY AS THE SUPPORTING UPPER TROUGH TRAVERSES THE AREA. && .LONG TERM...(358 AM EDT WED MAY 4 2011) (FRIDAY NIGHT THROUGH TUESDAY) ZONAL FLOW FRIDAY WILL GRADUALLY TURN INTO A RIDGE EARLY NEXT WEEK AS A TROUGH MOVES IN FROM THE PACIFIC AND BOOSTS HEIGHTS OVER THE PLAINS. THE WARM AIR ASSOCIATED WITH THE RIDGE WILL SEND TEMPERATURES INTO THE 70S. A COUPLE OF SHORTWAVES MOVING THROUGH THE FLOW WILL NECESSITATE THE CHC OF SHRA THROUGH THE WEEKEND. AS THAT DEEP TROUGH MOVES ACROSS THE ROCKIES WE SHOULD SEE A STRONG LOW DEVELOP OVER THE PLAINS BY THE END OF THE WEEKEND AND RESULT IN A WARM FRONT MOVING NORTH TOWARD LOWER MI BY MONDAY. GFS SHOWS THE WARM FRONT MOVING NORTH TO NEAR THE MI/IN BORDER BY MONDAY AFTERNOON. WITH THE FRONTAL BOUNDARY IN PLACE AND A 50KT LLJ SOUTH OF IT...WE/LL LIKELY SEE TSRA DEVELOP ACROSS THE MISSOURI VALLEY EAST THROUGH CENTRAL INDIANA . SFC BASED INSTABILITY IS PROGD TO BE RATHER HIGH MONDAY/TUESDAY WITH LI/S NEAR -8C. ELEVATED INSTABILITY NORTH OF THE FRONT IS ALSO HIGH WITH LI/S NEAR -6C. WE/LL NEED TO KEEP THE MENTION OF TSRA IN THE GRIDS THROUGH TUESDAY. && .AVIATION...(108 PM EDT WED MAY 04 2011) VFR WITH MOSTLY CLEAR SKIES WILL CONTINUE FOR MUCH OF THE NEXT 24 HOURS...THROUGH 18Z THU. NORTHWEST WINDS WILL BE A BIT BREEZY THIS AFTERNOON...THEN CALM DOWN AROUND SUNSET. WINDS WILL INCREASE AGAIN TOWARD MID DAY THU...FROM THE SSW. && .MARINE...(358 AM EDT WED MAY 4 2011) HIGH PRESSURE BUILDING IN ACROSS THE AREA WILL GRADUALLY ALLOW WINDS TO DIMINISH ACROSS THE NEARSHORE WATERS. WINDS SHOULD REMAIN BELOW 20 KNOTS THEN FOR MOST OF THE PERIOD THROUGH THURSDAY AFTERNOON. WINDS WILL COME UP LATE THURSDAY AFTERNOON AND EVENING AS THE NEXT FRONTAL SYSTEM MOVES INTO THE AREA. IT IS POSSIBLE THAT A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THAT PERIOD. && .HYDROLOGY...(358 AM EDT WED MAY 4 2011) NUMEROUS ADVISORIES AND WARNINGS REMAIN IN EFFECT AS OF THIS MORNING FOR THE RIVERS ACROSS SOUTHWEST LOWER MICHIGAN. CONDITIONS ARE SLOWLY...BUT SURELY IMPROVING ACROSS THE AREA. IT APPEARS THAT ALL RIVER FORECAST POINTS HAVE CRESTED...AND ARE NOW IN THE PROCESS OF GRADUALLY RECEDING. THIS SHOULD CONTINUE TO BE THE CASE THROUGH FRIDAY WITH ONLY LIGHT QPF EXPECTED FROM THE NEXT SYSTEM...GENERALLY LESS THAN A QUARTER OF AN INCH. WE COULD SEE MORE RAIN THIS WEEKEND...HOWEVER AGAIN IT DOES NOT LOOK SIGNIFICANT AT THIS TIME. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: NJJ SHORT TERM: NJJ LONG TERM: 93 AVIATION: JK MARINE: NJJ HYDROLOGY: NJJ
Hazardous weather outlook, May 4, 4:39 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 439 AM EDT WED MAY 4 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-050845- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 439 AM EDT WED MAY 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT RIVER LEVELS REMAIN HIGH WITH SOME ABOVE FLOOD STAGE BUT WILL CONTINUE TO SLOWLY FALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RIVERS WILL REMAIN HIGH BUT GRADUALLY RECEDE. THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-050845- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 439 AM EDT WED MAY 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 93
Nearby
Frost Advisories in Michigan, 2011Every frost advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.